Substance Use

Dexedrine Overdose: What You Need to Know

TABLE OF CONTENTSTable of Contents

orange and red rx pills dexedrine

What You Need to Know About Dexedrine Overdose

Dexedrine is a brand name for the drug dextroamphetamine, a psychoactive substance that falls under the category of central nervous system (CNS) stimulants. CNS stimulants are drugs that act on the nervous system to increase alertness, wakefulness, and focus. Dexedrine is also sold under the brand name Dextrostat and is identified as a Schedule II drug under the Controlled Substances Act.

While most people know Dexedrine as a medication used to treat ADHD and narcolepsy, it has a long history of abuse for its non-medical effects. During World War II, the U.S. military used Dexedrine to keep soldiers awake and focused during battle. In recent years, college students have abused Dexedrine to stay up late to study or party. Abuse of prescription medications can lead to tolerance, dependence, addiction, and, ultimately, overdose.

Can You Overdose on Dexedrine?

Taking high doses of Dexedrine or mixing it with other drugs or alcohol can lead to an overdose. Like other amphetamines, Dexedrine increases the release of dopamine in the brain. Dopamine is a neurotransmitter associated with pleasure and motivation. When too much dopamine is released, it can cause feelings of euphoria, as well as increased alertness, focus, and energy.

These feelings can be pleasant at first, but they can quickly become overwhelming. When too much dopamine is released, it can cause anxiety, paranoia, and delusions. These symptoms are typically present with high Dexedrine toxicity.

Contact Zinnia Healing today if you are concerned that someone you love may be at risk for a Dexedrine overdose. We provide treatment options that can help.

What to Do in An Emergency?

If you suspect someone close to you is overdosing on Dexedrine, call 911 immediately.

Please call 911 immediately to get help and advice for a person who is overdosing.

What Are the Treatment Options for a Dexedrine Overdose?

To treat a Dexedrine overdose, emergency medical personnel will first assess the individual’s vital signs. They will then provide supportive care, including oxygen therapy and intravenous fluids. If the person has stopped breathing, they may need to be intubated.

Intubation is a medical procedure in which a tube is inserted through the mouth and into the trachea (windpipe) to help them breathe. Once the person is stabilized, they will be taken to the hospital for further treatment.

Some effective drugs in treating amphetamine overdoses include activated charcoal, benzodiazepines, and antipsychotics.

Is a Dexedrine Overdose Dangerous?

Dexedrine overdoses can be dangerous and even life-threatening. The most severe complications of a Dexedrine overdose include strokes, heart attacks, and seizures.

How Much Dexedrine Does It Take to Overdose?

Dexedrine is prescribed in 5 mg, 10 mg, 15 mg, 20 mg, 25 mg, and 30 mg tablets. The starting dose for most adults  is 10 mg, taken once or twice a day.

The starting dose for children ages 6-12 is 5 mg, taken once or twice a day.

The maximum recommended dose for adults is 40 mg per day.

There is no definitive answer as to how much Dexedrine it takes to overdose, as it depends on individual factors such as body weight, tolerance, and the presence of other drugs or alcohol in the system. However, taking more than the recommended dose increases the risk of serious side effects and overdose.

What Are the Signs and Symptoms of a Dexedrine Overdose?

When taken in large doses or without a doctor’s supervision, Dexedrine can cause serious side effects. Since Dexedrine affects the central nervous system, signs and symptoms are similar to those of other stimulant overdoses and may include the following:

  • Agitation
  • Anxiety
  • Dry mouth
  • Irregular heartbeat
  • Serotonin syndrome
  • Psychosis
  • Rapid heart rate
  • Stomach pain and cramps
  • Heart failure
  • Panic attacks
  • Aggression
  • Violent behavior
  • High blood pressure
  • Chest pain
  • Rapid breathing
  • Sweating
  • Nausea and vomiting
  • Diarrhea

If you suspect a loved one is struggling with Dexedrine abuse, do not hesitate to contact a treatment facility like Zinnia Healing. You can call our 24/7 helpline at (855) 430-9439 or contact us through our website.

What Increases the Risk of a Dexedrine Overdose?

One of the primary risk factors for a Dexedrine overdose is taking too much of the drug at one time. This can be intentional or accidental. Extended-release Dexedrine capsules should not be crushed or chewed because this can cause a rapid release of the drug into the system, which can be extremely dangerous and lead to serious side effects or even death.

When Dexedrine is combined with other drugs or alcohol, it increases the likeliness of an overdose and serotonin syndrome. If you are taking serotonergic drugs for a health-related concern, do not start taking Dexedrine without consulting your physician first.

Some serotonergic drugs to be aware of include:

  • Selective serotonin reuptake inhibitors (SSRIs)
  • Serotonin and norepinephrine reuptake inhibitors (SNRIs)
  • Tricyclic antidepressants (TCAs)
  • Monoamine oxidase inhibitors (MAOIs), such as selegiline and phenelzine
  • Tryptophan supplements
  • St. John’s wort

Other substances that may interact with Dexedrine and increase the risk of an overdose include:

  • Amphetamines
  • Opioids
  • Phenylpropanolamine
  • Ephedrine
  • Pseudoephedrine
  • Tyramine-rich foods (aged cheese, cured meats, soy sauce, etc.)

Why Does a Dexedrine Overdose Occur?

Overdoses occur because the body cannot quickly process and remove the drug from the system. Amphetamines like Dexedrine are fat-soluble, meaning they are stored in fatty tissues and are released back into the bloodstream slowly.

This can cause a build-up of the drug in the system, leading to an overdose.

To avoid this, it’s essential to take the prescribed dose of Dexedrine no more often than directed. It is also important to avoid combining Dexedrine with other drugs or alcohol.

How to Tell if Someone Is on Dexedrine?

It may be difficult to tell if someone is abusing Dexedrine, as the effects of the drug can be subtle. However, there are some common side effects to look out for that may indicate a problem, such as:

  • Weight loss
  • Increased energy and activity levels
  • Anxiety and irritability
  • Restlessness
  • Loss of appetite
  • Tremors
  • Insomnia
  • Changes in appetite
  • Hyperactivity
  • Paranoia
  • Hallucinations
  • Delusions

Why Would Someone Take Dexedrine?

Dexedrine is prescribed to treat narcolepsy and Attention Deficit Hyperactivity Disorder (ADHD). It is a central nervous system stimulant that increases alertness and energy.

However, Dexedrine has been abused for many recreational purposes. Some people take the drug to get high, while others use it as a study aid or to lose weight. Since it increases alertness, drug abuse of ADHD medication is common in party settings, as it creates a similar effect to cocaine and methamphetamine.

How to Help Someone With a Dexedrine Use Disorder?

If you or someone is dealing with substance abuse and addiction, help is available.

Treatment facilities offer inpatient and outpatient programs that can address the underlying causes of addiction and help people learn how to cope with triggers and cravings.

Recovery typically occurs in multiple stages: admittance, detoxification, rehabilitation, and aftercare. If you are concerned about withdrawal symptoms, some treatment facilities offer medical detoxification programs that can help manage them.

Aftercare planning is essential for relapse prevention and typically includes therapy, 12-step meetings, and support groups.

Zinnia Healing’s treatment centers offer various treatment options to meet your unique needs. They will create a custom treatment program that will address the underlying causes of your addiction and help you achieve long-term recovery. Contact us through our website to begin your journey to recovery today.